November 26, 2022

We include products we think are useful for our readers. If you buy through links on this page, we may earn a small commission. Here’s our process.
Chemotherapy rash, or “chemo rash,” is a skin rash that can appear on the body that results from cancer treatments and medications. There are various strategies to manage these rashes, such as using moisturizing creams and wearing loose-fitting clothes.
This article describes what a chemo rash is in more detail and how to ease its symptoms. It also explores some products that may ease rash symptoms, including those suitable for people with sensitive skin.
Please note that the writer of this article has not tried any of these products. All information presented here is purely research-based and correct at the time of publishing.
People who undergo cancer treatments, such as chemotherapy, radiation therapy, and stem cell transplant, can develop skin rashes.
These individuals may experience a rash on any part of the body. However, these rashes appear most commonly on the:
These skin rashes can be painful, itchy, and cause a burning or stinging sensation.
The American Cancer Society (ACS) states most skin rashes that occur following cancer treatment are not allergic reactions. And while people may have an allergic reaction to chemotherapy medication, this usually occurs within hours of receiving the medication.
According to the National Cancer Institute (NCI), in addition to skin rashes, some cancer treatments can also cause cracked nails, swollen cuticles, and nail infections. Additionally, some people may also experience their nails falling out.
Learn more about the side effects of chemotherapy.
The ACS states there are four common types of skin rashes that a person may experience while receiving cancer treatment.
Papulopustular eruption skin rash has a similar appearance to acne and can be itchy and painful. These rashes are also more likely to appear on the chest, upper back, or face.
This rash is a common side effect of epidermal growth factor receptor (EGFR) medications, such as cetuximab, panitumumab, erlotinib, and gefitinib.
The rash usually develops in the initial 1–2 weeks of therapy and peaks within 3–4 weeks. And while most people’s rashes start to disappear after 2 weeks, they may remain for up to several months.
Radiation dermatitis can develop on areas that a doctor treats with radiation therapy.
The severity of this rash depends on the radiation dose, how long a person has been receiving treatment, and the areas that the treatment affects.
Learn more about radiation dermatitis.
Individuals may experience radiation recall, a rash that appears while receiving chemotherapy or other targeted therapy in an area of the body that doctors have previously treated with radiation, according to older research.
This rash is uncommon, and it is not possible to predict who will experience radiation recall. However, several medications, such as doxorubicin, paclitaxel, and gemcitabine, may increase the likelihood of this rash type.
Symptoms of radiation recall can range from mild to severe and can include:
People with hand-foot syndrome can experience redness, swelling, and pain in the palms and soles. Some may also develop flaking of the skin and blisters.
Chemotherapy drugs may also build up in the hands and feet, leading to this skin rash developing.
Learn more about hand-foot syndrome.
People should notify their healthcare team if they develop any rashes while receiving chemotherapy. Doctors may prescribe medications, such as topical and oral corticosteroids and antibiotics, to treat them.
In some cases, individuals could ease rash symptoms with home remedies. The NCI suggests the following tips:
People with chemo rash should use products that are suitable for sensitive skin. Below is a range of products that may protect the skin from further irritation.
This product features colloidal oatmeal that can relieve itchiness and irritation. It is suitable for those with skin rashes, eczema, insect bites, and chickenpox.
This product is fragrance-free and aims to cleanse and moisturize sensitive skin gently.
To use this product, a person must sprinkle some of this powder into a warm bath and mix the product until a milky bath soak forms. People can then soak the affected area for 15–30 minutes or as long as a doctor recommends.
Aveeno Soothing Bath Treatment is available for around $7.
This oatmeal body wash is suitable for daily use on sensitive skin.
This product is free from fragrances, soap, and dyes. The company reportedly allergy-tests this wash to ensure it is safe for sensitive or delicate skin.
The Aveeno Skin Relief Fragrance-Free Body Wash is available for around $14 for 33 ounces.
This moisturizer’s main ingredient is hyaluronic acid, which reportedly offers 24-hour hydration and does not leave the skin feeling oily or sticky.
People can apply this product all over their bodies, including their faces and hands. It is also suitable for year-round use.
Additionally, this product is free from fragrances and parabens. CeraVe states it allergy-tests its products to ensure they will not cause further irritation.
The CeraVe Moisturizing Cream is available for around $19.
This water-resistant sunscreen offers SPF 50+ protection and contains no parabens or synthetic fragrance.
Read more about sunscreens for sensitive skin.
This product’s active ingredients include titanium dioxide and zinc oxide.
The company also states that a person should not store the product’s container in direct sunlight. Additionally, the sunscreen may stain some fabrics.
The Blue Lizard Sensitive Mineral Sunscreen Lotion is available for around $15.
This sunscreen provides SPF 55 protection. It features zinc oxide and titanium dioxide to prevent sun damage and sunburn.
This sun lotion also reportedly has a water-light texture, allows the skin to breathe, and is water-resistant for up to 80 minutes.
The Neutrogena Sensitive Skin Mineral Sun Lotion is available for around $15.
People should contact a doctor as soon as possible if they develop a new rash while undergoing immunotherapy, as this may indicate an autoimmune condition. Additionally, individuals should also seek medical attention if their cancer medications cause side effects that negatively affect their daily life.
The ACS recommends consulting a cancer care team if a skin rash does not improve with creams or ointments or if the itching does not disappear within a few days.
People should also speak with a doctor if they experience skin discharge or have a yellowish color to their skin. This may indicate an infection.
Chemotherapy is a cancer treatment that can cause a painful skin rash. People can treat a skin rash by using home remedies, such as using gentle, fragrance-free skin care products and wearing loose-fitting clothes. Doctors may also recommend medications, such as topical or oral corticosteroids or antibiotics, to ease skin rash symptoms.
People should speak with their doctor if their skin rash does not improve with treatment or if they believe they may have an infection.
Last medically reviewed on November 26, 2021
7 sourcescollapsed





OUR BRANDS

source

Leave a Reply